Alert archive / Arizona / Flash Flood Warnings in 2006

Flash Flood Warning 33, NWS Las Vegas, NV

August 23, 2006Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Aug 23, 2006, 6:56 PM MST for Mohave County, Arizona. It was in force for 4 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2006, 6:56 PM MST (01:56 UTC)
Expired
Aug 23, 2006, 7:00 PM MST
In force
4 min
Issued by
NWS Las Vegas, NV
Area
Counties, with a storm outline in the text

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 105 km from the middle of the area, began a volume at 01:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 1.9 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2006-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 316 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2006-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
316 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
1634 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KVEF 240157
FFWVEF
AZC015-240300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
656 PM MST WED AUG 23 2006

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN MOHAVE COUNTY IN NORTHWEST ARIZONA...

* UNTIL 800 PM MST.

* AT 656 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. IN ADDITION 
REMOTE RAIN GAGES INDICATE THAT OVER 1 INCH OF RAIN HAS FALLEN IN 
THE AREA BETWEEN GRIFFITH AND ATHOS ALONG HIGHWAY 40 FROM 630 PM 
UNTIL 655 PM MST.

* LOCATIONS IMPACTED INCLUDE...YUCCA...ATHOS...GRIFFITH.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY.
TURN AROUND...DONT DROWN.

IN DESERT TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. TURN AROUND...DONT DROWN. FIND ALTERNATE ROUTES.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. DO
NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN
DEPTH BY FOOT OR BY AUTOMOBILE. TURN AROUND...DONT DROWN.

LAT...LON 3493 11429 3470 11416 3506 11408 3505 11425

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 3:25 PM MST, 3 hours 31 minutes earlier.

Area forecast discussion, Aug 23, 3:25 PM MST, 3 hours 31 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE LAS VEGAS NV
325 PM PDT WED AUG 23 2006

.SYNOPSIS...DRY WESTERLY FLOW ALOFT WILL SPREAD OVER THE REGION
THURSDAY AND FRIDAY. THERE IS A POSSIBILITY THAT LOW LEVEL MOISTURE
FROM THE GULF OF CALIFORNIA COULD SURGE UP THE LOWER COLORADO RIVER
VALLEY EARLY THURSDAY FOR A SLIGHT CHANCE OF THUNDERSTORMS REMAINING
OVER SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA. A DRYING TREND WILL
THEN DOMINATE GOING INTO THE WEEKEND AND KEEP THUNDERSTORMS CONFINED
TO ARIZONA AS A TROUGH OF LOW PRESSURE MOVES ACROSS THE GREAT BASIN.
&&

.SHORT TERM...SATELLITE IMAGERY SHOWS A DEFINITIVE DRY AND STABLE
AREA FROM CENTRAL CLARK COUNTY AND POINTS NORTHWEST. THE NAM AND GFS
INDICATE A 500 MB DEFORMATION ZONE ACROSS SOUTHEAST CALIFORNIA UP
THROUGH SOUTHERN CLARK AND MOHAVE COUNTIES AND THAT HAS BEEN THE
FAVORED AREA FOR THUNDERSTORM DEVELOPMENT AND SHOULD BE THROUGH THE
EVENING. WILL KEEP THE FLASH FLOOD WATCH IN EFFECT FOR THE MORONGO
BASIN OF CALIFORNIA THROUGH 8 PM THIS EVENING AS THUNDERSTORMS LURK
OVER THE NEARBY MOUNTAINS. THUNDERSTORMS MOVING OFF THE ARIZONA RIM
COUNTRY SHOULD AGAIN BECOME FAIRLY WELL ORGANIZED AS THEY PROPAGATE
SOUTHWEST ACROSS SOUTHERN MOHAVE COUNTY THIS EVENING. THE NAM AND
GFS CONTINUE TO SHOW A STRONG DRYING TREND THURSDAY BUT THERE IS A
POSSIBILITY OF A LOW LEVEL GULF SURGE INITIATED BY HURRICANE ILEANA
WHICH WAS NOT FAR FROM THE MOUTH OF THE GULF OF CALIFORNIA. IT WILL
BE DIFFICULT TO DETERMINE IF ONE IS UNDERWAY UNTIL EARLY THURSDAY
DUE TO LACK OF GOOD DATA ALONG THE GULF. KEPT A SLIGHT CHANCE OF
THUNDERSTORMS OVER SOUTHERN NEVADA/SOUTHEAST CALIFORNIA THURSDAY
ACCORDINGLY. IF LOW LEVEL MOISTURE DOES MAKE IT INTO THE
REGION...DRIER AND COOLER WESTERLY FLOW ALOFT...FAVORABLE JET
INTERACTION AND GOOD VERTICAL SHEER WOULD PROVIDE AN ENVIRONMENT FOR
MORE ORGANIZED SEVERE THUNDERSTORMS. THE DRY WESTERLY FLOW IS
FORECAST TO PERSIST FRIDAY AND MAY WIN OUT IF LOW LEVEL MOISTURE
DOES NOT GET TOO DEEPLY ENTRENCHED. THIS IS INDICATED BY POPS
CONFINED MAINLY TO MOHAVE COUNTY FRIDAY.

.LONG TERM...GFS STILL AGGRESSIVE IN MOVING MOISTURE OUT THIS
WEEKEND...WHICH EXPERIENCE SAYS IS TOO HOPEFUL. GFS SHOWS SOMEWHAT
DRY NORTHWEST FLOW WITH AN UPPER LEVEL HIGH DEVELOPING TO THE WEST
AND MOVING OVER THE AREA SUNDAY AND INTO EARLY NEXT WEEK. MOISTURE
IS DEPICTED AS BEING SUPPRESSED TO THE SOUTH. HAVE KEPT EXISTING
POPS IN THE EAST PART OF MOHAVE COUNTY THROUGH TUESDAY. AT THE END
OF THE EXTENDED BOTH GFS AND EURO SHOW A STRONG TROUGH/FRONT
APPROACHING THE WEST COAST WEDNESDAY. THERMAL PACKING LOOKS PRETTY
IMPRESSIVE FOR LATE SUMMER. IN ANY EVENT SOUTHWEST FLOW SHOULD BE
ENOUGH TO MOVE THE MOISTURE OUT FINALLY.
&&

.AVIATION...THUNDERSTORMS WILL PERSIST IN THE VICINITY OF THE PEACH
SPRINGS AND MORMON MESA CORRIDORS. THESE STORMS WILL HAVE THE
POTENTIAL FOR STRONG GUSTY WINDS AND HEAVY RAIN. TOMORROW WILL SEE
ANOTHER OUTBREAK OF THUNDERSTORMS IN THE SAME AREAS AND THE
POSSIBILITY FOR OUTFLOW BOUNDARIES IN THE LAS VEGAS VALLEY IN THE
AFTERNOON AS WELL. TAFS AND TWEBS ADEQUATELY DESCRIBE EXPECTED
WEATHER CONDITIONS FOR AREA TERMINALS. SEE TAFS FOR KLAS... KVGT...
KDRA... KBIH... KDAG... KEED... FOR DETAILS. &&

.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...NONE.
.AZ...NONE.
.CA...FLASH FLOOD WATCH IN EFFECT UNTIL 8 PM PDT FOR CA ZONE 25.

ADAIR/JACQUES

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Aug 23, 10:04 AM MST, 8 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
1004 AM PDT WED AUG 23 2006

AZZ001>003-036-CAZ522>527-NVZ015>022-240700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-DEATH VALLEY NATIONAL PARK-
WESTERN MOJAVE DESERT-EASTERN MOJAVE DESERT-MORONGO BASIN-
CADIZ BASIN-SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
LINCOLN COUNTY-NORTHEAST CLARK COUNTY-
WESTERN CLARK AND SOUTHERN NYE COUNTY-SHEEP RANGE-
SPRING MOUNTAINS-LAS VEGAS VALLEY-SOUTHERN CLARK COUNTY-
1004 AM PDT WED AUG 23 2006 /1004 AM MST WED AUG 23 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE SOUTHERN SAN
BERNARDINO COUNTY DESERTS...SOUTHERN NEVADA AND NORTHWEST ARIZONA
THIS AFTERNOON AND CONTINUE DURING THE EVENING. THUNDERSTORMS WILL
BE SLOWING MOVING AND MAY PRODUCE SOME LOCAL FLASH FLOODING. A
FLASH FLOOD WATCH HAS BEEN ISSUED FOR THE MORONGO VALLEY OF
CALIFORNIA FOR POTENTIAL FLASH FLOODING ASSOCIATED WITH RECENT
BURN AREAS. IN ADDITION...STRONG WIND GUSTS OVER 50 MPH AND SMALL
HAIL WILL BE POSSIBLE WITH SOME ISOLATED THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

DRIER MID LEVEL AIR IS FORECAST TO PUSH IN FROM THE WEST THURSDAY
FOR DIMINISHING THUNDERSTORM COVERAGE WITH STORMS MAINLY CONFINED
TO MOHAVE COUNTY GOING INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY. HOWEVER...WEATHER
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS
ACCORDING TO STANDARD OPERATING PROCEDURES.

JGA

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 5:58 PM MSTSevere Thunderstorm WarningVEFMohave62 min

Nearby

Flash Flood Warnings in Arizona, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.